New York, 2007

Damaging Wind in New York, July 5, 2007

July 5, 2007 · NWS BUF · 1 event in 1 county or zone

Thunderstorms accompanied the passage of a weak cold front across the region. An isolated storm in Sparta, Livingston county, produced damaging winds which downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms accompanied the passage of a weak cold front across the region. An isolated storm in Sparta, Livingston county, produced damaging winds which downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 5, 8:59 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 5, 8:59 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
959 AM EDT THU JUL 5 2007

.SYNOPSIS...
LOW PRESSURE NEAR JAMES BAY WILL DRAG A COLD FRONT ACROSS THE REGION
TODAY WITH A THREAT OF MORE SHOWERS AND THUNDERSTORMS. THE FRONT IS
EXPECTED TO MOVE EAST OF THE AREA TONIGHT. A SECONDARY TROUGH IS
EXPECTED TO CROSS THE AREA FRIDAY WITH A CHANCE OF ANOTHER SHOWER OR
THUNDERSTORM ESPECIALLY DURING THE AFTERNOON. HIGH PRESSURE WILL
SPREAD DRIER AIR INTO THE REGION FRIDAY NIGHT AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A QUICK UPDATE TO ACCOUNT FOR BAND OF CONVECTION ALONG NIAGARA
PENINSULA AND THE NORTHERN LAKE ERIE SHORE. THIS BAND WILL
CONTINUE TO TREK EASTWARD AND IS EXPECTED TO STRENGTHEN SOMEWHAT AS
IT ENCOUNTERS WARMER AIR WITHIN REGION OF SUNNIER SKIES OVER
WESTERN NY TO THE FINGER LAKES. OTHER CONVECTION OVER NORTH OHIO
MAY EJECT OUTFLOW BOUNDARIES WHICH WOULD INTERSECT AND INTERACT
WITH OUTFLOW FROM NIAGARA CONVECTION...THUS LEADING TO ENHANCED LOW
LEVEL FORCING FOR DEVELOPMENT OVER SOUTHERN NY STATE DURING THE
AFTERNOON AND EVENING. LACK OF SIGNIFICANT WINDS ALOFT /SHEAR OR
SPEED/ AND SATURATED PROFILE LIMIT THE RISK OF DOWNDRAFT WIND GUSTS BUT
FRZG LEVEL AT 11300FT IS RATHER LOW AND MAY ALLOW FORMATION OF
SEVERE HAIL IN THE STRONGEST CELLS...THOSE BUILDING ABOVE
30-35KFT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
WILL KEEP CHANCE OF AN ERLY EVE SHWR/TSTM AS AXIS OF UPPER TROUGH
MOVES THROUGH AND KEEP SLGT CHC SHWR OVERNIGHT IN GRIDS SOUTH OF
IAG-ROC LINE AS WEAK SHORT WAVE MOVES ACROSS INTERIOR SECTIONS OF
WESTERN NY.

ON FRIDAY, GOING MORE TWD GFS WHICH HAS A SECONDARY TROF DROPPING
THROUGH THE REGION IN THE MORNING WITH ANOTHER SHORT WAVE DROPPING
SE FRM GEORGIAN BAY DURG THE AFTERNOON. WILL GO WITH LOW CHC SHWR
TSTM MAINLY DURG THE AFTERNOON EXCEPT NORTH COUNTRY WHERE THERE IS
ENOUGH MOISTURE WITH MRNG TROUGH TO KEEP CHANCE POP GOING THERE ALL
DAY. FRIDAY NIGHT SFC RIDGE FRM OHIO VALLEY BUILDS INTO
WESTERN NY WITH SKIES GRADUALLY CLRING OVERNIGHT.

SATURDAY, ONE FINAL SHORT WAVE DROPS SE INTO EXTRME NORTHERN NEW
YORK WHERE WILL GO WITH SLGT CHC SHWR ST LAW AREA. ELSEWHERE SFC
HIGH OVER CENTRAL LAKES AND OHIO VALLEY BUILDS EAST BRINGING
MSTLY/PTLY SUNNY SKIES. WARM FRONT TO OUR WEST IN THE EVENING BRINGS
AN INCREASE IN CLOUD MAINLY TO AREAS FROM THE THRUWAY NORTHWARD.
TEMPS GETTING BACK TO NEAR NORMAL LVLS WITH HIGHS IN THE UPPER 70S
TO ARND 80.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A RETURN TO REAL SUMMER WX IS IN STORE FOR SUNDAY AND MONDAY AS IT
NOW APPEARS THAT WE WILL BE FIRMLY IN WARM SECTOR AS SLIGHT UPPER
RIDGING PUSHES INTO LOWER LAKES REGION AND KEEPS ANY BOUNDARY OR
FRONT TO OUR NORTH. MAY START WITH A FEW WARM FRONTAL SHOWERS
SUNDAY MORNING E OF LK ONTARIO...AND LOW CHC SHOWERS AREAWIDE MON
AFTERNOON BUT OTHERWISE DRY WITH SOME SUN AND INCREASING HUMIDITY.
850 MB TEMPS REACH 18-19C SUN PM WHICH WOULD SUPPORT 90 DEG
READINGS SO WILL NUDGE TEMPS UP A BIT...ONLY SLIGHTLY COOLER
DOWNWIND OF LK ERIE AND ONT IN BUF/ART AREAS BUT STILL M-U 80S.

FORECAST CONFIDENCE DECLINES AGAIN FOR TUES/WED PERIOD AS MODELS
HAVING DIFFICULTY WITH SYSTEMS COMING IN OFF PACIFIC INTO WESTERN
CANADA AND THEIR ASSOCIATED DOWNSTREAM EVOLUTION. FOR NOW WILL GO
WITH HPC SOLUTION WITH SOME GFS INFLUENCE AND STILL FIGURE ON
FRONTAL PASSAGE SOMETIME TUESDAY OR TUESDAY NIGHT...SO CHC POPS
THEN...DRIER AND A BIT COOLER WED SO WILL LOWER POPS TO 20.
AGAIN...CONFIDENCE LOW DURING THIS PERIOD.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
UPDATED TAFS TO ACCOUNT FOR CLUSTER OF THUNDERSTORMS CROSSING THE
NIAGARA FRONTIER FROM 14Z TO 18Z. ELSEWHERE...VFR CONDITIONS
SHOULD PREVAIL ALTHOUGH TSTORM THREAT WILL INCREASE LATER THIS
AFTERNOON.

LOOKING FURTHER FRIDAY AFTERNOON ANOTHER WEAK
DISTURBANCE DROPPING THROUGH THE GREAT LAKES COULD PRODUCE SOME
WIDELY SCATTERED TSTMS...BUT NO WIDESPREAD IMPACT IS EXPECTED.
MAINLY DRY CONDITIONS ARE THEN EXPECTED INTO THE WEEKEND WITH VFR
PREVAILING ALTHOUGH SOME HAZE MAY LIMIT VSBYS AT NIGHT AS LOW
LEVEL MOISTURE INCREASES ONCE AGAIN.

&&

.MARINE...
NO HEADLINES EXPECTED THROUGH THE PERIOD.

WINDS WILL START OUT LIGHT AND VARIBLE THEN AVERAGE SOUTHWEST
GENERALLY UNDER 10 KNOTS TODAY. THE PRESSURE GRADIENT WILL BE A
LITTLE TIGHTER FRIDAY AS LOW PRESSURE DEEPENS OVER THE CANADIAN
MARITIMES. WINDS WILL AVERAGE WESTERLY WITH SPEEDS REACHING 15
KNOTS. THESE CONDITIONS WILL PERSIST INTO SATURDAY. WEATHERWISE IT
WILL BE GOOD MOST OF TODAY AND FRIDAY. ANY DIURNAL HEATING INDUCED
THUNDERSTORMS WILL BE MAINLY OVER LAND AREAS. INCREASING HAZE WILL
BE EVIDENT DURING THE OVERNIGHT PERIODS DURING THE WEEKEND AS WE GET
INTO A WARMER MORE HUMID AIRMASS.

&&

.HYDROLOGY...
PARCHED WESTERN NEW YORK CERTAINLY GOT SOME BENEFICIAL RAINS
WEDNESDAY. AMOUNTS WERE NOT EXCESSIVE...BUT A GOOD 0.25 TO 0.5 INCH FELL
OVER MUCH OF OUR DRIEST AREAS WEST OF THE GENESEE VALLEY. IT WAS
STEADY AND LIGHT AND FELL OVER SEVERAL HOURS SO IT SOAKED IN AND
REALLY HELPED THE DRIED OUT VEGETATION AND LAWNS. IT WAS THE MOST
WIDESPREAD STEADY RAIN IN NEARLY TWO MONTHS. QPF FOR THE NEXT
SEVERAL DAYS WILL BE SPOTTY AT BEST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJP
NEAR TERM...WCH
SHORT TERM...JJP
LONG TERM...SFM
AVIATION...SFM
MARINE...SAGE
HYDROLOGY...
Hazardous weather outlook, Jul 5, 4:03 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT THU JUL 5 2007

NYZ001>003-010>014-019>021-085-060915-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE POSSIBILITY
OF STRONG DAMAGING WINDS AND HAIL ESPECIALLY FROM MIDDAY INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MIDDAY THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-060915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-060915-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
503 AM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJP

In the hours before

Special weather statement, Jul 5, 8:46 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
946 AM EDT THU JUL 5 2007

NYZ001-010-085-051700-
NIAGARA-NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...
ORCHARD PARK...SPRINGVILLE
946 AM EDT THU JUL 5 2007

...HEAVY THUNDERSTORMS TO AFFECT THE BUFFALO METRO AREA...

A CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS OVER SOUTHERN
ONTARIO FROM LONDON TO HAMILTON AT 930 AM WILL CONTINUE TO MOVE
EAST ACROSS THE NIAGARA PENINSULA AND INTO THE BUFFALO METRO AREA
THROUGH EARLY AFTERNOON. THE BULK OF THE ACTIVITY WILL BE BETWEEN
11 AM AND 2 PM.

SOME OF THE STORMS WILL CONTAIN FREQUENT LIGHTNING AND TORRENTIAL
RAINS. SOME AREAS COULD SEE OVER AN INCH OF RAIN IN A SHORT TIME
PERIOD...LEADING TO PONDING ON AREA ROADWAYS.

THE STORMS SHOULD MOVE EAST AND SOUTH OF THE AREA BY 2 PM OR SO.

SFM
Special weather statement, Jul 5, 9:54 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1054 AM EDT THU JUL 5 2007

NYZ001-002-010>012-019>021-085-051800-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
1054 AM EDT THU JUL 5 2007

...HEAVY THUNDERSTORMS WILL CONTINUE OVER THE BUFFALO AREA...

SHOWERS AND EMBEDDED THUNDERSTORMS WILL MOVE OVER MOST OF THE
NIAGARA FRONTIER. SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE DEVELOPING OVER THE WESTERN SOUTHERN TIER COUNTIES. THE BULK
OF THE ACTIVITY WILL BE BETWEEN 11 AM AND 2 PM.

SOME OF THE STORMS WILL CONTAIN FREQUENT LIGHTNING AND TORRENTIAL
RAINS. SOME AREAS COULD SEE OVER AN INCH OF RAIN IN A SHORT TIME
PERIOD, LEADING TO PONDING ON AREA ROADWAYS.

THE STORMS SHOULD MOVE EAST AND SOUTH OF THE AREA BY 2 PM OR SO.

The radar

The Buffalo radar (KBUF), 101 km away, was scanning. The volume nearest the first event began at 16:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
July 5, 11:43 AM EST
Where
Livingston County, 2 mi E of West Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.630, -77.581

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51806.